Tornadoes · United States · Georgia · 2022

EF2 tornado, Byromville to Pinehurst, Georgia, April 5, 2022

From Byromville to Pinehurst, this EF2 tornado ran 5.8 miles across Dooly County on April 5, 2022, touching down at 3:26 PM EDT and reaching 300 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 5, 2022
Touchdown
3:26 PM EDT (19:26 UTC)
Lifted
3:33 PM EDT (19:33 UTC)
On the ground
7 minutes
Path length
5.8 miles (9.3 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
County
Dooly County
Touchdown point
32.189, -83.881
Lift-off point
32.209, -83.784
Record number
2204051326-01

What the Weather Service recorded

A multi-day severe weather outbreak initiated with a warm moist air mass situated over Georgia as a strengthening upper level system pushed across central Georgia. With moderate instability in place with increased shear, combined to create numerous severe thunderstorms, taking the form of a quasi-linear convective system (QLCS) with several strong supercells ahead of the front. The resulting front stalled across central Georgia and interacted with a weaker shortwave moving up from the Gulf of Mexico, serving as a catalyst for another day of severe weather and flash flooding on April 6th.

A tornado rapidly developed and intensified near Pinehurst- |Byromville Rd and Nelleville Rd east of Byromville destroying five|large, strongly anchored grain bins. Most of the 4 foot long, 1 |foot wide concrete anchors holding the bins in place were ripped |out of the ground and a 6 inch steel beam that was still attached |to another concrete anchor still in the ground was bent to a 20 |degree angle. The bins were less than 5 years old and each bolted |to concrete foundations, yet were ripped out of their foundations |and thrown 20 to 30 yards away. Some of the steel paneling of the |bins were thrown 1/2 mile east into trees in a nearby field. A |semi- tractor trailer at this intersection was ripped from its rig|and thrown 30 feet across Nelleville Rd. A University of Georgia |Mesonet weather station also located at this intersection was |damaged but continued to report wind and pressure data (the cup |anemometer did not appear damaged), measuring a maximum gust of |129.3 mph. The intensity of damage decreased as the tornado traveled east- |northeast uprooting or snapping numerous trees and rolling over at|least 6 irrigation towers along the path. Some barns and |outbuilding were also destroyed. Towards the end of the almost 6 |mile path, a home on Collins Rd east of Old National Highway |received minor roof damage. The tornado lifted near Collins Rd |west of Indian Boundary Rd, about 2 miles west of I-75. [4/5/22: Tornado #6, County #1/1, EF-2, Dooly, 2022:009].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Apr 5, 3:09 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 5, 3:09 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
309 PM EDT Tue Apr 5 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Wednesday Night/...

No major changes to the short term forecast through Wednesday.
Mesoanalysis shows warm front draped across portions of north-
central GA, along a line from Troup to Bibb to Warren. Most storms
north of this boundary remain elevated and are unlikely to
produce damage winds with a decreased Tor threat, however heavy
rainfall and lightning will remain an issue through the afternoon.
Primary concern remains south of the front in central Georgia
with temps in the upper 60s to mid 70s with Tds hovering in the
60s, with SBCAPE values ~500-1500 j/kg. See previous discussion
for more:

Previous Short Term Discussion....

Tuesday...

An Enhanced Risk Severe Weather Outlook has been forecast for most
of Central Georgia today with a threat for widespread damaging wind
gusts and several tornadoes possible, one or two of which may be
strong or long track. The primary threat will be this afternoon and
early evening, south of the I-20 corridor, with the highest severe
potential being along and south of a line from Columbus to Macon to
Augusta.

A strengthening low-level shortwave is currently digging across the
Lower Mississippi Valley and will continue moving eastward
throughout the day (best illustrated at 700 hPa). This shortwave
trough, with an associated low-level jet with winds over 60 kts
between 1-3 km aloft, will provide ample low-level lift throughout
the region with a weak low-pressure system being pulled across the
northern Gulf states through the day on Wednesday that will pull a
warm, moist Gulf airmass onto the forecast area throughout the
morning. Within this airmass...

* PWAT values are expected to surge well over 1.5" as dewpoints rise
  to the low 60s.
* Surface-based CAPE values over 1000 J/kg, possibly as high as 2000
  J/kg as afternoon highs reach the upper 60s and 70s.
* Abundant low-level shear due to the aforementioned jet manifests
  as 0-1 km storm-relative helicity values between 150-400 m2/s2.
* Quarter-circled shaped hodographs from 0-1.5 km and semi-circled
  hodographs from 0-6 km, storm relative inflow having
  nearly 100 percent streamwise vorticity vs crosswise vorticity.

These ingredients combined are expected to create numerous severe
thunderstorms this afternoon, taking the form of a quasi-linear
convective system (QLCS) projected to kick through this afternoon
with several discrete, strong to potentially severe cells ahead of
the main line in the late morning and early afternoon. The primary
threats being severe, damaging wind gusts contained in storm
downdrafts due to 50+ kt winds at 850 hPa (1 km AGL) being
transfered to the ground and tornadoes, with high-resolution models
resolving several embedded rotating supercells within a quasi-linear
convective line. Other threats include sparse large hail and
isolated flash flooding though the messy, fast-moving storm mode
will limit these other threats. The shear speed of this system being
pushed by the forcing of the shortwave through is perhaps the only
thing preventing a larger severe weather outbreak from being
forecast.

Wednesday...

The cold pool following this line of storms won't be all that 'cool'
with generally moist adiabatic, thermodynamic profiles.
Additionally, the weak surface low-pressure will be short-lived and
won't have the ability to pull colder air behind it in the form of a
true cold front with a larger, more robust low-pressure system to
the north in the western Great Lakes region keeping the area in
broad southerly flow. The result means warm, moist air will linger
throughout the forecast area.

In Central Georgia, a coastal boundary is expected to move into the
region with a much weaker shortwave moving over the southern Gulf
states aloft. Models are predicting an unorganized cluster of storms
to develop. With PWATs increasing to near 2 inches, but shear values
being diminished in the area with a lack of stronger synoptic
forcing will limit severe potential. A Slight Risk Severe Weather
Outlook is forecast for the area as a result. The primary threat for
Central Georgia by Wednesday could be flash flooding with the
cluster of storms pushing 48-hour rainfall totals to 2.5-4 inches of
rain. Current antecedent conditions combine with the sandy Coastal
Plains soils types suggest the area may be able to handle a second
dose of heavy precip, but will need to be reevaluated after the
first round of storms moves through. Furthermore, several questions
remain about the recovery of the atmosphere after this initial wave
of storms. Strong damaging winds may also be a concern in water-
loaded downdrafts, with outside threats for large hail and very
brief spin-up tornadoes.

In North Georgia, a true cold front will push southwards into the
Northwestern corner of Georgia by dusk, with decent moisture and
instability recovery expected after the initial wave of storms on
Tuesday. A low-end Enhanced Risk Severe Weather Outlook has been
issued for the area of far north and northwest Georgia, however,
several unresolved questions still exist with this potential sever
weather setup. With relatively drier air aloft, models are
struggling to produce robust storms in the region along the frontal
zone and there is some question if convective storms further south
could rob northern Georgia of significant instability. Furthermore,
the timing of the system in the late evening could prevent storms
from being surface-based, which could prevent storms from harnessing
better ow-level wind profiles into tornadic circulations. With these
questions in mind, the primary threats will still be damaging wind
gusts with a tornado or two possible.

Thiem/Morgan

.LONG TERM /Thursday through Tuesday/...

No major changes needed to the extended portion of the forecast
today. Anomalously cold temperatures still expected Thursday Night
through Sunday Morning. There will definitely be a potential for
frost/freeze conditions, especially across north Ga during this
period.

Previous Extended Discussion....

By Thursday morning, some lingering stratiform precip. on the
periphery of Wednesday's system will be exiting the CWA to the east.
The impressive, expansive upper trough that fueled our final round
of active weather continues to dig further down across the
southeast, with a tight pressure gradient on its outer edge (~20-22
mb difference across GA). As such, gusty gradient winds will be
possible through Saturday afternoon when the trough begins to lift
across the mid-Atlantic states. Several shortwave disturbances
rounding the inner edge of the trough will lead to increased cloud
cover and brief bursts of rain across north GA on Friday into
Saturday. A surface high from over the Gulf and stout upper ridging
break the active pattern as they settle in across the southeast on
Sunday to round off the weekend and take us through the beginning of
the work week.

Temperatures will be quite cool for April standards following the
cold frontal passage on Thursday night. Highs will stall out in the
mid-50s to 60s, 12-15 degrees below average; lows through the
weekend will be in the 30s, about 5-10 degrees below average. As the
surface high begins to drift across the southeast Sunday, winds
shift to be primarily from the southeast, and temperatures recover
to seasonable highs in the 70s-80s and lows in the 40s.

Hochstatter/NListemaa

&&

.AVIATION...
18Z Update...

IFR/LIFR cigs and visbys at metro TAF sites. Expecting trend to
continue through the afternoon as convection moves across the
area, exiting around 20z. Winds go SW around 20z between 8-12kts,
with some gusts up to 22-25kts possible within heavier rain
bands. MVFR cigs through the evening with lighter SW winds,
dropping into IFR once more overnight through the morning. Have
recovery to MVFR by tomorrow afternoon but low confidence.
Introduced PROB30 for incoming afternoon convection tomorrow.

//ATL Confidence...18Z Update...
Low to medium on lasting MVFR and MVFR vs IFR tomorrow morning
Medium on exit timing of SHRA/TSRA and PROB30 timing for tomorrow
afternoon
Medium to high on visbys
High on all other elements

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  80  54  68 /  30  50  60   0
Atlanta         62  79  52  66 /  20  50  70   0
Blairsville     54  78  46  62 /  40  50  80   5
Cartersville    59  82  48  66 /  20  50  70   0
Columbus        63  81  54  70 /  30  70  70   0
Gainesville     61  79  53  65 /  30  50  70   0
Macon           62  83  56  73 /  50  70  60   5
Rome            59  82  49  67 /  30  60  70   0
Peachtree City  61  80  51  68 /  20  60  70   0
Vidalia         65  82  62  75 /  90  70  50  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 7 PM EDT this evening for the following
zones: Baldwin...Bibb...Bleckley...Crawford...Crisp...Dodge...
Dooly...Emanuel...Glascock...Hancock...Houston...Jefferson...
Johnson...Jones...Lamar...Laurens...Macon...Monroe...
Montgomery...Peach...Pulaski...Schley...Sumter...Taylor...
Telfair...Toombs...Treutlen...Twiggs...Upson...Warren...
Washington...Wheeler...Wilcox...Wilkinson.

Flood Watch from Wednesday morning through Thursday morning for
the following zones: Baldwin...Bibb...Bleckley...Chattahoochee...
Crawford...Crisp...Dodge...Dooly...Emanuel...Glascock...Greene...
Hancock...Harris...Houston...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Macon...Marion...Monroe...Montgomery...
Morgan...Muscogee...Oglethorpe...Peach...Pulaski...Putnam...
Schley...Stewart...Sumter...Talbot...Taliaferro...Taylor...
Telfair...Toombs...Treutlen...Twiggs...Upson...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...Morgan
LONG TERM....NListemaa
AVIATION...Morgan
Hazardous weather outlook, Apr 5, 12:17 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1217 PM EDT Tue Apr 5 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1217 PM EDT Tue Apr 5 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Widespread showers and thunderstorms will continue across north
and central Georgia through the evening hours. Thunderstorms will
be capable of producing frequent lightning strikes, gusty winds
and locally heavy rainfall. The primary severe hazard would be
damaging wind gusts in excess of 60 mph. A tornado or two is also
possible. Repeated rounds of storms will increase the risk for
flooding and flash flooding of creeks and streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A line of showers and scattered thunderstorms will move through
the area on Wednesday afternoon. Some storms may become strong to
severe and capable of producing damaging wind gusts and isolated
large hail. A brief tornado or two are possible. Localized
flooding and flash flooding is possible, especially in areas that
received heavy rainfall on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation, especially this
afternoon across central Georgia. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 5, 11:25 AM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1125 AM EDT Tue Apr 5 2022

GAZ059>061-072-073-051600-
Putnam GA-Baldwin GA-Hancock GA-Jones GA-Jasper GA-
1125 AM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of northern Baldwin,
southwestern Putnam, southwestern Hancock, northern Jones and
southeastern Jasper Counties through NOON EDT...

At 1124 AM EDT, a strong thunderstorm was over Bradley, or near Gray,
moving northeast at 55 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Milledgeville, Eatonton, Gray, Midway-Hardwick, Meriwether, Ethridge,
Bradley, Wayside, Allenwood, Haddock, Resseaus Crossroads, Round Oak,
Warfield, Clinton, Willard, Plant Harlee Branch, Hillsboro, Hardwick,
Browns Crossing and Stanfordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3293 8359 3313 8373 3339 8339 3310 8311
TIME...MOT...LOC 1524Z 234DEG 46KT 3309 8355

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 5, 11:48 AM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1148 AM EDT Tue Apr 5 2022

GAZ039-050-051-061-062-051615-
Taliaferro GA-Wilkes GA-Hancock GA-Warren GA-Greene GA-
1148 AM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of Warren, northeastern
Hancock, southeastern Greene, Taliaferro and southern Wilkes Counties
through 1215 PM EDT...

At 1148 AM EDT, a strong thunderstorm was near Barnett, or near
Crawfordville, moving northeast at 45 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Washington, Warrenton, Crawfordville, White Plains, Siloam, Norwood,
Sharon, Camak, Liberty, Springfield, Holliday Park, Powelton,
Newtown, Lyneville, Carters Grove, Ficklin, Cadley, Lundberg,
Robinson and Jewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
      3363 8258 3364 8259 3363 8261 3363 8262
      3362 8262 3361 8265 3345 8259 3323 8283
      3341 8317 3387 8282 3366 8249 3364 8248
TIME...MOT...LOC 1548Z 226DEG 46KT 3347 8284

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, Apr 5, 2:42 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     2 W LUMPKIN             32.05N  84.84W
04/05/2022                   STEWART            GA   BROADCAST MEDIA

            TORNADO POSSIBLE.

&&

EVENT NUMBER FFC2200308

KAL
Local storm report, Apr 5, 3:05 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      1 SSW HOBGOOD PARK      34.11N  84.59W
04/05/2022                   CHEROKEE           GA   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOODING AT DAVID LEE STREET AND
            VICTORY DRIVE.

&&

EVENT NUMBER FFC2200309

KAL
Local storm report, Apr 5, 3:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      1 NE OAK GROVE          34.10N  84.60W
04/05/2022                   CHEROKEE           GA   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING NEAR WOODSTOCK ROAD AND
            JAKE TAYLOR DRIVE.

&&

EVENT NUMBER FFC2200310

KAL
Special weather statement, Apr 5, 3:12 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
312 PM EDT Tue Apr 5 2022

GAZ024-025-027-035-051945-
Madison GA-Banks GA-Jackson GA-Barrow GA-
312 PM EDT Tue Apr 5 2022

...Strong thunderstorms will impact portions of southeastern Barrow,
Banks, Jackson and Madison Counties through 345 PM EDT...

At 312 PM EDT, a line of strong thunderstorms extended from near
Hollingsworth to Apple Valley to Statham, and moving northeast at 55
mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Jefferson, Commerce, Homer, Danielsville, Statham, Maysville, Arcade,
Nicholson, Ila, Pocataligo, Peach State Speedway, Pinefield
Crossroads, Apple Valley, Neese, Hollingsworth, Banks Crossing and
Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3446 8340 3444 8339 3432 8339 3427 8334
      3424 8334 3426 8330 3424 8318 3427 8311
      3426 8312 3423 8308 3417 8310 3415 8307
      3399 8349 3400 8350 3399 8350 3393 8366
      3419 8359 3442 8356 3448 8345
TIME...MOT...LOC 1912Z 229DEG 48KT 3440 8350 3417 8352 3397 8362

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

7.4 hours before the tornado, 144 km from the path. April 5, 2022.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -100409, lifted condensation level 1643 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 146 square meters per square second, 0 to 6 km bulk shear 39 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-100409 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.7 K/km

Open this sounding in Storm Lab

The surface observations

Cordele (CKF), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Robins AFB radar (KJGX), 70 km away, was scanning. The volume nearest the touchdown began at 19:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of April 5, 2022

66 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 53:45 AM CDTEF1Lincoln Parish, LA5.1150$10,000
April 56:46 AM CDTEF1Scott, MS7.6100$40,000
April 57:00 AM CDTEF1Scott, MS4.7300$25,000
April 57:06 AM CDTEF1Jefferson Davis, MS3.1100$40,000
April 57:09 AM CDTEF1Scott, MS2.1100$25,000
April 57:09 AM CDTEF2Jefferson Davis, MS14.8400$150,000
April 57:16 AM CDTEF1Newton, MS4.0100$75,000
April 57:22 AM CDTEF1Covington, MS16.5440$81,000
April 57:56 AM CDTEF1Jones, MS8.6250$50,000
April 58:06 AM CDTEF1Clarke, MS2.9250$150,000
April 58:14 AM CDTEF2Wayne, MS2.2250
April 58:18 AM CDTEF0Lauderdale, MS2.525$30,000
April 58:19 AM CDTEF1Wayne, MS2.6100
April 58:36 AM CDTEF1Wayne, MS0.350
April 59:03 AM CDTEF2Clarke, AL9.5800
April 59:10 AM CDTEF1Clarke, AL1.8100
April 510:10 AM CDTEF1Monroe, AL1.575
April 510:54 AM CDTEF2Elmore, AL4.4900
April 510:56 AM CDTEF2Crenshaw, AL1.3250
April 511:03 AM CDTEF2Pike, AL12.71,100
April 511:06 AM CDTEF0Elmore, AL5.3300
April 511:19 AM CDTEF1Macon, AL4.3250
April 511:20 AM CDTUnratedCrenshaw, AL0.425
April 511:22 AM CDTEF0Tallapoosa, AL1.8110
April 511:34 AM CDTEF1Pike, AL7.6550
April 511:45 AM CDTEF0Chambers, AL0.4200
April 511:50 AM CDTEF1Bullock, AL1.6600
April 512:38 PM CDTEF1Barbour, AL1.5200
April 52:04 PM EDTEF1Chattahoochee, GA6.7300
April 51:24 PM CDTEF0Henry, AL2.850
April 52:29 PM EDTEF1Taylor, GA3.0150
April 51:38 PM CDTEF0Houston, AL6.8200$150,000
April 51:39 PM CDTEF1Geneva, AL0.250$3,000
April 52:50 PM EDTEF1Taylor, GA7.2300
April 51:53 PM CDTEF0Houston, AL0.125$50,000
April 53:01 PM EDTEF1Macon, GA17.3250
April 53:07 PM EDTEF1Crawford, GA8.8200
April 53:15 PM EDTEF1Early, GA4.950
April 53:15 PM EDTEF1Early, GA7.150$50,000
April 53:33 PM EDTEF1Bibb, GA2.0100
April 53:49 PM EDTEF3Houston, GA3.98203
April 53:50 PM EDTEF3Allendale, SC13.31,0001
April 53:51 PM EDTEF0Baker, GA0.625
April 54:01 PM EDTEF0Baldwin, GA1.7150
April 54:11 PM EDTEF1Twiggs, GA12.3400
April 54:12 PM EDTEF1Mitchell, GA8.150$100,000
April 54:14 PM EDTEF1Bleckley, GA7.6125
April 54:18 PM EDTEF1Bamberg, SC3.7250
April 54:20 PM EDTEF0Wilcox, GA9.4200
April 54:39 PM EDTEF0Bamberg, SC2.4200
April 54:53 PM EDTEF0Orangeburg, SC1.050
April 55:07 PM EDTEF0Orangeburg, SC0.8200
April 55:10 PM EDTEF0Treutlen, GA0.9100
April 55:17 PM EDTEF1Treutlen, GA0.8200
April 55:18 PM EDTEF4Pembroke–Black Creek tornado, GA14.41,300112
April 55:22 PM EDTEF1Emanuel, GA6.2150
April 55:27 PM EDTEF0Emanuel, GA0.750
April 55:35 PM EDTEF2Lexington, SC5.71001
April 56:03 PM EDTEF1Allendale, SC1.3100
April 56:03 PM EDTEF3Allendale, SC34.5500

All 67 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.